Israel Journal of Mathematics

, Volume 79, Issue 2–3, pp 173–192 | Cite as

Subspaces ofl p N of small codimension

  • E. D. Gluskin
  • N. Tomczak-Jaegermann
  • L. Tzafriri


In this paper the structure of subspaces and quotients ofl p N of dimension very close toN is studied, for 1≤p≤∞. In particular, the maximal dimensionk=k(p, m, N) so that an arbitrarym-dimensional subspaceX ofl p N contains a good copy ofl p k , is investigated form=No(N). In several cases the obtained results are sharp.


Banach Space Convex Body Dimensional Subspace Universal Constant Isomorphic Copy 
These keywords were added by machine and not by the authors. This process is experimental and the keywords may be updated as the learning algorithm improves.


Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.


  1. [BDGJN]
    G. Bennett, L. E. Dor, V. Goodman, W. B. Johnson and C. M. Newman,On uncomplemented subspaces of L p, 1<p<2, Israel J. Math.26 (1971), 178–187.MathSciNetCrossRefGoogle Scholar
  2. [B1]
    J. Bourgain,Subspaces of L N, arithmetical diameter and Sidon sets, inProbability in Banach Spaces V, Proc. Medford 1984, Lecture Notes in Math.1153, Springer-Verlag, Berlin, 1985, pp. 96–127.Google Scholar
  3. [B2]
    J. Bourgain,A remark on the Behaviour of L p-multipliers and the range of operators acting on Lp-spaces, Israel J. Math., this issue.Google Scholar
  4. [B-K-T]
    J. Bourgain, N. Kalton and L. Tzafriri,Geometry of finite-dimensional subspaces and quotients of L p, inGeometric Aspects of Functional Analysis, Israel Seminar 1987–88, eds. J. Lindenstrauss and V. Milman, Lecture Notes in Math.1376, Springer-Verlag, Berlin, 1986, pp. 138–176.CrossRefGoogle Scholar
  5. [B-L-M]
    J. Bourgain, J. Lindenstrauss and V. D. Milman,Approximation of zonoids by zonotopes, Acta Math.162 (1989), 73–141.CrossRefMathSciNetMATHGoogle Scholar
  6. [B-T.1]
    J. Bourgain and Tzafriri, L.,Invertibility of “large” submatrices with applications to the geometry of Banach spaces and harmonic analysis, Israel J. Math.57 (1987), 137–224.MATHCrossRefMathSciNetGoogle Scholar
  7. [B-T.2]
    J. Bourgain and L. Tzafriri,Embedding l pk in subspaces of Lp for p > 2, Israel J. Math., to appear.Google Scholar
  8. [F-J]
    T. Figiel and W. B. Johnson,Large subspaces of l N and estimates of the Gordon-Lewis constant, Israel J. Math.37 (1980), 92–112.MATHCrossRefMathSciNetGoogle Scholar
  9. [F-L-M]
    T. Figiel, J. Lindenstrauss and V. D. Milman,The dimension of almost spherical sections of convex bodies, Acta Math.139 (1977), 53–94.MATHCrossRefMathSciNetGoogle Scholar
  10. [G-G]
    A. Yu. Garnaev and E. D. Gluskin,On diameters of the Euclidean ball, Dokl. Akad. Nauk SSSR277 (1984), 1048–1052 (Russian), Soviet Math. Doklady30 (1984), 200–204, bgMathSciNetGoogle Scholar
  11. [G1]
    E. D. Gluskin,On some finite-dimensional problems from the theory of widths, Vestnik Lenin. Univ.13 (1981), 5–10 (Russian), Vestnik Lenin. Univ. Math.14 (1982), 163–170.MathSciNetGoogle Scholar
  12. [G2]
    E. D. Gluskin,Norms of random matrices and diameters of finite-dimensional sets, Mat. Sb.120 (1983), 180–189 (Russian).MathSciNetGoogle Scholar
  13. [G3]
    E. D. Gluskin,The octahedron is badly approximated by random subspaces, Funk. Analiz i Ego Priloz.20 (1986), 14–20 (Russian).MathSciNetGoogle Scholar
  14. [H]
    K. Höllig,Approximationzahlen von Sobolev-Einbettungen, Math. Ann.242 (1979), 273–281.MATHCrossRefMathSciNetGoogle Scholar
  15. [J-S]
    W. B. Johnson and G. Schechtman,On subspaces of L 1 with maximal distance to Euclidean spaces, Proc. Res. Workshop on Banach Spaces Theory (Bor-Luh-Lin, ed.), 1981, 83–96.Google Scholar
  16. [K1]
    B. S. Kashin,On the Diameter of octahedra, Usp. Mat. Nauk30 (1975), 251–252 (Russian),MATHGoogle Scholar
  17. [K2]
    B. S. Kashin,On the Kolmogorov diameters of octahedra, Dokl. Akad. Nauk SSSR214 (1974), 1024–1026 (Russian), Soviet Math. Dokl.15 (1974), 304–307.MathSciNetGoogle Scholar
  18. [K3]
    B. S. Kashin,Sections of some finite-dimensional sets and classes of smooth functions, Izv. Akad. Nauk SSSR41 (1977), 334–351 (Russian).MATHGoogle Scholar
  19. [L]
    D. R. Lewis,Finite-dimensional subspaces of L p, Studia Mathematica63 (1978), 207–212.MATHMathSciNetGoogle Scholar
  20. [L-T]
    J. Lindenstrauss and L. Tzafriri,Classical Banach Spaces. I. Sequence Spaces, Springer-Verlag, Berlin, 1977.MATHGoogle Scholar
  21. [M]
    V. D. Milman,A new proof of a theorem of A. Dvoretzky on sections of convex bodies, Funct. Anal. Appl.5 (1971), 288–295.CrossRefMathSciNetGoogle Scholar
  22. [M-S]
    V. D. Milman and G. Schechtman,Asymptotic theory of finite-dimensional normed spaces, Lecture Notes in Math.1200, Springer-Verlag, Berlin, 1986.MATHGoogle Scholar
  23. [TJ]
    N. Tomczak-Jaegermann,Banach-Mazur Distances and Finite-dimensional Operator Ideals, Longman Scientific & Technical, Harlow, 1989.MATHGoogle Scholar

Copyright information

© Hebrew University 1992

Authors and Affiliations

  • E. D. Gluskin
    • 1
  • N. Tomczak-Jaegermann
    • 2
  • L. Tzafriri
    • 3
  1. 1.Department of Mathematics Raymond and Beverly Sackler Faculty of Exact SciencesTel Aviv UniversityTel AvivIsrael
  2. 2.Department of MathematicsUniversity of AlbertaEdmontonCanada
  3. 3.Department of MathematicsThe Hebrew UniversityJerusalemIsrael

Personalised recommendations